Patient Comments: Paroxysmal Supraventricular Tachycardia - Treatment

Have you ever been treated for paroxysmal supraventricular tachycardia? What treatment did you receive?

Comment from: gerry, 65-74 Male (Patient) Published: April 16

I started having these episodes of paroxysmal supraventricular tachycardia (PST) in my early 20s. Over the years I was given medications like valium and Xanax. They were only minimally effective. Also the episodes seemed to start up in the early spring. I discovered, later in life, the thing that help the most were the following: 1.) Cut out sodium from my diet. 2.) Take about 1200 milligrams of potassium per day including bananas. 3.) Take about 300 milligrams of magnesium per day.

Was this comment helpful?Yes
Comment from: katie, 25-34 Female (Patient) Published: January 13

My first episode happened at work about a year and a half ago, I nearly blacked out and was taken to the hospital via ambulance. They couldn't give me any answers, my ECG was abnormal and lab tests were fine. My doctor ordered an event recorder and an echo; I wore the event recorder for 3 weeks and had 70 recorded events of fast rate and 30 or more of rates in the 30s. Being puzzled she sent me to an electro-physiologist and with 3 more types of monitors he gave me a diagnosis of PSVT (paroxysmal supraventricular tachycardia). He placed me on Lopressor and flecainide twice a day and I was finally symptom free. Daily episodes are exhausting! I then became pregnant and cannot take the flecainide. The Lopressor helps but I still will have weeks with rates in the 130s to 150s for several hours at a time and it is exhausting! I think after this baby I am going to look into an ablation so I won't have to go through this forever!

Was this comment helpful?Yes
Comment from: Stephen, 35-44 Male (Patient) Published: January 02

I had my 1st episode of PSVT (paroxysmal supraventricular tachycardia) the other day and it was the scariest thing I ever encountered. I thought I was having a heart attack. I've been stressed the last few weeks but enjoyed a nice Christmas break with family and friends. My heart rate was over 200 bpm and my blood pressure was 195/110 when I reached the emergency room. The first dose of adenosine did not slow the heart rate down so they gave my Inderal 6 mg, followed by Inderal 12. I felt so weird but the heart rate slowed down and I felt much better. I stayed overnight for evaluation, wore a Holter monitor, had a nuclear stress test and now on a beta blocker and sedative. I'm hoping we can find what triggered this, scary for a 38 year old.

Was this comment helpful?Yes
Comment from: Wilson, 55-64 Female (Patient) Published: December 27

About 15 to 20 years ago I started having the feeling that either blood was rushing to my head or a “feeling” in my head that I would feel like I might pass out. I never did but would sometimes go to my knees so if I did I would not fall. I would hold on and stand still if in public. I went to an ear, nose and throat specialist. Nothing found. I had heart test, always normal. These symptoms worsened over about a year. I was in a store one day and had a bad episode. The next day I planned on going back to see if it would happen again. I did not go because I was having them just waiting until I was able to get up to go. They were almost back to back in timing. When I got to hospital I could not raise my head to check in. My blood pressure was 60 over 40. They put heart monitors on me and I had a full blown episode. I thought I was going to die this time because they called for a crash cart and gave me a shot that they told me would give me a burning sensation in my heart. It did and was very scary. A wonderful doctor who was familiar with this was called in and he knew all about me when I explained all I had felt and couldn't get help. He explained that by the time I would go for help my heart was acting normal; unless I had hit on someone who could understand my situation. With medication and a scheduled ablation he kept me functioning. When I had the ablation I had to electrical impulses and he was able to "zap" the largest one and the small one did not show up so I was left with that one to live with. After trying 2 drugs that left me feeling so sluggish, we hit on Sectral and it worked and I felt more normal. I have taken Sectral (400) mg a day and have done fine.

Was this comment helpful?Yes
Comment from: Vinnief, 55-64 Male (Patient) Published: July 16

I grew up with these episodes appearing to occur by fight or flight events as if triggered by an adrenalin rush or sudden shock. Deep breathing exercises would always stop these events within minutes. Ultimately at age 59, the last event lasted 25 minutes by the time I reached an ICU ward and a defibrillator was used to effect normal rhythm. Following this were all the possible heart tests, including an MRI. On the fourth day, an electrophysiology study was conducted by wires inserted into an artery in the groin to my heart, where a rogue nerve or node was located and then ablated by laser. I have been told it was successful, but since my episodes had only seemed to occur about once every 12 months, I won't be travelling by plane or going to remote locations just in case. The procedure is relatively pain free but is conducted under sedation only.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Paroxysmal Supraventricular Tachycardia - Symptoms Question: What symptoms do you experience with paroxysmal supraventricular tachycardia?
Paroxysmal Supraventricular Tachycardia - Diagnosis Question: How was your paroxysmal supraventricular tachycardia diagnosed?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!